Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
December 6, 1965

Myasthenic Reaction to Colistimethate

Author Affiliations

Bethesda, Md

JAMA. 1965;194(10):1151-1152. doi:10.1001/jama.1965.03090230119045

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor:—  After reading the article by Parisi and Kaplan (194: 298,1965) describing apnea, muscle weakness, and ptosis in association with colistimethate therapy, we feel obligated to caution physicians that neuromuscular effects due to this drug may be quite common. We recently saw a patient who repeatedly developed episodes of ptosis and profound muscular weakness of the extremities in response to small doses (75 mg every 12 hours) of sodium colistimethate. Her renal function was normal, and the maximum blood level of the drug was 2μgm/ml. This value is within or below the recommended therapeutic range. Edrophonium, 10 mg, administered intravenously improved her extremity weakness, but had no effect on her facial weakness. Fortunately, toxicity due to the colistimethate was considered, and she became asymptomatic when the antibiotic was discontinued. It is conceivable that had this patient received the customary dose of the drug (300 mg), or had there

First Page Preview View Large
First page PDF preview
First page PDF preview